Torsades de Pointes



Background

  • Torsade de pointes ( TdP ) is a form of polymorphic ventricular pro-arrhythmia.
  • Associated with QT interval prolongation and prominent U waves on resting ECG
  • ECG = prolonged re-polarisation and so, early after depolarisation (EAD)
  • Can be congenital
  • Usually acquired due to potassium channel dysfunction.
  • It may degenerate to ventricular fibrillation

Physiology

  • Ventricular re-polarisation is initiated by exodus of intracellular K+.
  • Drugs can block this K+ channel - delaying re-polarisation (prolonging Q-T interval).
  • Other factors are
    • Female
    • ↑ Age
    • Electrolyte disturbance CCF, Bradycardia, Ischaemia Congenital Main drug culprits listed below
Torsade de Pointes rhythm strip - Thank you Dr Peter Kearney

Rhythm strip courtesy Dr Peter Kearney

(Drug) Causes

  • Antiarrhythmics especially Class Ia and III.
  • Phenothiazines and butyrophenones.
  • Tricyclic antidepressants.
  • Non-sedative antihistamines.
  • Some antibiotics especially macrolides and anti-fungals.
  • Organophosphates.
  • Cocaine
  • Electrolyte abnormalities (hypokalaemia, hypomangesaemia)
  • SAH

Treatment

Aim of treatment in TdP :

  1. To treat haemodynamic compromise immediately.
  2. To alter the after-depolarisation effect.
  3. To shorten the QT interval.
  1. Haemodynamic compromise requires immediate DC cardioversion. (Synchronised 150-200J)
  2. Magnesium, at a dose of 2g magnesium sulphate intravenously over one to two minutes, is used to suppress EAD`s in the emergency situation. The serum magnesium level need not be known prior to treatment.
  3. Correction of hypokalaemia to a serum K+ concentration of > 4.5 mmol/l also helps suppress EAD`s.
  4. Lignocaine has been used.
    1. However its effect is inconsistent with a reported success rate of only 50%.
  5. Cardiac pacing at 100-140/min is the treatment of choice. The basic heart rate should be accelerated, as there is an inverse relationship between rate and the re-polarisation duration.
  6. Isoprenaline should only be a temporising measure as in can promote EADs.
  7. Involve a cardiologist early.


Content by Dr Íomhar O' Sullivan 13/03/2001.  Reviewed by Dr ÍOS 11/07/03, 26/07/2004, 19/07/2005, 26/052/006, 24/04/2007, 20/02/2009. Last review Dr ÍOS 4/12/18.